Heavy Snow, Charlevoix
- When
- February 8, 2:00 PM EST to 11:59 PM EST
- Where
- Charlevoix forecast zone
- Reported by
- TRAINED SPOTTER
An area of low pressure moved through Michigan on the 8th. A combination of lake enhanced snow in advance of the storm and lake effect snow in its wake brought 6 to 10 inches of snow to extreme northwest lower Michigan.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An area of low pressure moved through Michigan on the 8th. A combination of lake enhanced snow in advance of the storm and lake effect snow in its wake brought 6 to 10 inches of snow to extreme northwest lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 8, 11:33 AM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1133 AM EST SAT FEB 8 2003
ARCTIC FRONT NOW EXTENDS FROM JUST N OF WHITEFISH BAY THRU CENTRAL
UPR MI...AND THEN SLICES WISCONSIN IN HALF FROM NE TO SW. ASSOCIATED
SHORT WAVE AND DPVA STRETCHED ALONG THE FRONTAL BOUNDARY CONTINUES
TO PROVIDE SUFFICIENT SYNOPTIC SUPPORT FOR WIDESPREAD SNOW ACROSS
THE ENTIRE CWA. LAKE ENHANCED MODERATE TO HEAVY SNOWFALL PERSISTS
ACROSS LOCATIONS TARGETED BY W/SW FLOW...WITH MAINLY LIGHT SNOW
ACROSS THE REST OF THE CWA. CAA IS RAPIDLY TAKING PLACE BEHIND THE
COLD FRONT ACROSS WRN UPR MI. PURE LAKE EFFECT SNOW BANDS ARE
BEGINNING TO SET UP ACROSS THIS REGION PER RECENT KMQT 88D IMAGES...
AS WINDS HAVE SHIFTED TO THE NW AND 850 MB TEMPS HAVE DROPPED TO
AROUND -22 C.
MESOETA PUSHES THE FRONT THRU THE CWA DURING EARLY EVENING.
EXTRAPOLATION OF THE CURRENT SPEED OF THE FRONT MATCHES FAIRLY WELL
WITH THIS SCENARIO. GOING FORECAST AND HEADLINES ARE HANDLING THE
SITUATION WELL...WILL ONLY HAVE TO DO SOME MINOR WORDING ADJUSTMENTS
FOR THE AFTERNOON.
.APX...WINTER STORM WARNING...TODAY/TONIGHT...MIZ019-020-021.
WINTER WEATHER ADVISORY...TODAY...MIZ016...TODAY/TONIGHT MIZ008.
EMEMIZ008-015>036-041-042-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 533 AM EST SAT FEB 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT DROPPING SOUTH ACROSS NORTHERN MICHIGAN THIS AFTERNOON WILL RESULT IN SNOW SHOWERS ACROSS ALL OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN TODAY...FOLLOWED BY LAKE EFFECT SNOW SHOWERS EXPECTED TONIGHT. GREATEST ACCUMULATIONS ARE EXPECTED ALONG LAKE MICHIGAN SHORELINE COUNTIES FROM THE LEELANAU PENINSULA NORTH THROUGH THE STRAITS OF MACKINAC...AND AROUND WHITEFISH BAY IN NORTHERN CHIPPEWA COUNTY. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY ANOTHER ARCTIC COLD FRONT IS EXPECTED TO PUSH INTO THE STATE ON MONDAY...BRINGING ANOTHER ROUND OF LAKE ENHANCED SNOW TO EASTERN UPPER AND NORTHWEST LOWER MICHIGAN SUNDAY NIGHT AND MONDAY. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS AREAS ADJACENT TO LAKE MICHIGAN...ALONG WITH THE POSSIBILITY OF GUSTY WINDS RESULTING IN CONSIDERABLE BLOWING AND DRIFTING SNOW. THIS WILL BE FOLLOWED BY CONTINUED CHANCES FOR LAKE EFFECT SNOW SHOWERS THROUGH MUCH OF THE WEEK AS SOME OF THE COLDEST AIR OF THE WINTER MOVES IN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO PHONE IN SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342866, 5342867, 5342868, 5344050, 5344051, 5344052.